Turmeric Eases Psoriasis, But Causes Rash (in Some Cases)

June 18, 2012 in Home Remedy Q&A

Q. I’ve been taking turmeric for psoriatic arthritis that has made my hands dry and my fingertips split. I have been taking two pills a day.

I have noticed an itchy rash on my arms that I didn’t have before. Although the turmeric has helped my skin and the arthritis pain, I am worried that it may have caused the rash.
l used to take ibuprofen every day but I haven’t needed any for weeks. I really hope my rash on my arms isn’t from the turmeric. Might it be?

A. Turmeric is the yellow spice in curry powder and yellow mustard. It has powerful anti-inflammatory activity, and many readers report it can ease both psoriasis and arthritis pain.

Turmeric can cause an allergic rash in some people, however. Here is another reader’s reaction: “I tried turmeric for its health benefits last May. In June I developed serious rash and itching on my chest and neck. I stopped the turmeric and it cleared up. I looked in your book and noted that some folks said they had a similar reaction to the spice.”

Turmeric is one of our favorite foods, both for the flavor and for its anti-inflammatory action. It is not for everyone, however; some people develop an allergy, as you seem to have. Others may be taking the anticoagulant warfarin. Turmeric and its active ingredient curcumin are incompatible with warfarin (Coumadin) and could cause bleeding. A number of people have reported an elevated INR as a consequence of this combination. We advise against it.

Those who would like to learn more about dietary components that can ease inflammation may be interested in our book, Favorite Foods from The People’s Pharmacy.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s